Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Reaction to Novacaine

10/07/2009

Question:

I`ve been putting off dental work because the last couple of times my dentist used novacaine I had pain in my chest cavity. I`m possitive this is not caused by anixety, but rather a reaction to the medication. I also experience rapid heart rate, but I don`t know if that is caused by the reation of the novicaine or because I am alarmed by the pain I`m experiencing. I had a stress test done and everything looked ok. Is there some other type of numing agent that can be used? Apparently my reaction is uncommon because my dentist seemed suprised by this. I`m afraid I could go into cardiact arrest....

Answer:

The usual cause of chest discomfort with local anesthesia is related to the epinephrine ("adrenaline" like in an adrenaline rush) added to the local anesthetic to increase effectiveness and duration of action.

However,There are local anesthetics that do not contain this medication . The most commonly used, is mepivicaine, which is sold under various brand names. Use of this drug in the lower jaw provides a reasonable duration of dental surgical anesthesia of approximately 40 minutes. In the upper jaw, this may be as short as 10 - 15 minutes.

There are also local anesthetics with low dose epinephrine (1:200,000 vs the usual 1:100,000) and this may be useful as well. Discuss these concerns with your dentist. It is also possible that you are now anticipating this response leading to what is also similar to an "adrenaline rush"!!

Sedation with nitrous oxide (laughing gas) or an oral sedative may help. You may have also have an underlying heart rhythm condition that contributes to these symptoms.

Lastly, there are some drug interactions that make your response more likely, such as tricyclic antidepressants and other antidepressants in the SNRI family like Cymbalta and Effexor. Again, discuss this with your dentist.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University